About Lupus

Steroids and Weight Gain

Why do people with lupus need to watch what they eat?

Many people with lupus take prednisone, a corticosteroid (steroid) that calms the body's immune system, which is overactive in lupus. This medicine is very powerful and has greatly helped millions of people with lupus. It reduces inflammation and lessens many of the pains of the disease, including muscle and joint pain and stiffness. But prednisone also comes with some bad side effects, such as intense hunger pangs and fluid retention that can make the face and other parts of the body look puffy.

Prednisone causes cravings that lead people to eat more than their body actually needs and gain weight. In addition, prednisone changes where body fat gets stored in the body—from the arms and legs to around the face, back of the neck, and the stomach. Prednisone is what causes the rounded "moon-face" appearance of many people with lupus.

Weight gain is often the most feared side effect of prednisone. Nearly everyone that takes it will have some, but the amount varies, and also depends upon what prednisone dosage is being taken.

Can diet changes help put a stop to other side effects of prednisone?

Simple changes to what a person eats can at least help lessen many of the side effects. Steroids can cause high blood pressure, high blood sugar, high cholesterol, and osteoporosis (frail bones). It can also make diabetes symptoms worse. A doctor or dietician can give you custom-made ways to change your diet.

What can I do to control my weight gain?

The first step is to make a healthy meal plan.

Here are some things to keep in mind:

  • Plan meals ahead
  • Limit serving size
  • Drink lots of water
  • Get plenty of calcium from low-fat milk, yogurt and cheese
  • Eat smaller meals 3-5 times a day
  • Avoid temptations

IMPORTANT: Prednisone must be taken exactly as prescribed by your doctor. If you stop taking your prescribed dose, you could be at risk for very serious health problems.

Just Ask The Cooperative!

Dear LCNY,

Between the side effects from medications and lupus flare-ups, my body has been through so much. Some days I look in the mirror and I don't even recognize myself. What can I do?

LCNY Says:
Weight gain, swelling, trips to the doctor—it's no surprise that lupus can make you feel unattractive. Fortunately, most of the physical changes are reversed during remission and/or when the medication dose is lowered.

But for many people, the process can cause lasting damage to their self-esteem. There are many ways to get your self-confidence back. Stop dwelling on your limitations. Exercise can help you feel good about your body, even though it may not be "perfect." Everyone should be able to do some level of exercise, based upon how well they feel.

Also, set aside time in your day to do what makes you feel good. It could be putting on makeup and doing your hair in the morning, meditating after work or taking a warm bath before bed. The main goal is to be happy and comfortable with yourself!